Finasteride-Induced Myalgia and HyperCKemia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • BACKGROUND: Finasteride is an antiandrogen, inhibits type II 5-alpha reductase (enzyme that converts testosterone to more potent form dihydrotestosterone), and is commonly used in the treatment of benign prostatic hyperplasia and male frontal baldness; however, it is not free from side effects, which include sexual dysfunction and, rarely, myopathy. We report a case of finasteride-associated myalgia and hyperCKemia and review similar cases reported in the literature. CASE REPORT: A 30-year-old man who had been taking finasteride 5 mg/d for 10 years to treat frontal baldness developed diffuse muscle aches associated with elevated creatine kinase level to 10,117 IU/L with neither weakness nor pigmenturia. His symptoms resolved and his creatine kinase level dropped down to 256 IU/L 3 weeks after finasteride discontinuation. CONCLUSION: Reversible myalgia associated with significant hyperCKemia is a possible adverse reaction of finasteride therapy.

publication date

  • December 2008